Texas, 2010

Hail in Texas, February 8, 2010

February 8, 2010 · NWS HGX · 2 events in 2 counties and zones

Showers and thunderstorms developed along and ahead of a fast moving and strong cold front during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed along and ahead of a fast moving and strong cold front during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 8, 2:55 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 8, 2:55 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CST MON FEB 8 2010

.DISCUSSION...
REGIONAL RADAR ARE SHOWING A DEVELOPING LINE OF THUNDERSTORMS FROM
NORTH OF KSAT TO NORTH OF KCLL. FRONTAL BOUNDARY IS PUNCHING INTO
THIS LINE AND SHOULD BEGIN TO ENTER SE TX THROUGH THE EVENING
HOURS. A FEW STORMS HAVE FORMED IN FRONT OF THE LINE MOST NOTABLY
A MINI-SUPERCELL IN BURLESON WITH SOME ROTATION AND PRODUCING SMALL
HAIL. THERE MAY BE ONE OR TWO MORE STORMS OF THIS NATURE AHEAD OF
THE LINE WHERE INSTABILITY MAY BE A LITTLE HIGHER EMBEDDED IN
STRONG SHEAR. OTHERWISE SHOULD SEE A BROKEN SQUALL LINE WITH MAYBE
THE POTENTIAL FOR A FEW BOWING SEGMENTS IN ANY STORMS THAT BECOME
MORE ESTABLISHED. OVERALL THE SEVERE THREAT STILL LOOKS MARGINAL.
THE FORECAST FOR THE REST OF THE NIGHT INTO TUE LOOKS ON TRACK AND
NAM/WRF SOLUTIONS DOING A GOOD JOB WITH THE OVERALL EVOLUTION AND
PROGRESSION OF THE COLD FRONT.

TODAY'S WATER VAPOR IMAGERY SHOWS THE NEXT UPPER LEVEL SYSTEM
GETTING ITS ACT TOGETHER OFF THE COAST OF THE PAC NW. THIS SYSTEM
WILL TRACK TOWARDS TX OVER THE NEXT FEW DAYS. AS SUCH...LOOKS
LIKE ANOTHER NW GULF COASTAL LOW SITUATION. THIS MEANS STRONG
ISENTROPIC LIFT OVER THE COLD DOME WHICH WILL BE IN PLACE OVER
TX. THIS WILL MEAN GENERALLY MODERATE RAIN FOR ALL OF SE TX AND
WENT AHEAD WITH INCREASING POPS TO 80 PERCENT ON THURSDAY. ALL
MODELS ARE IN AGREEMENT WITH PRECIP DURING THE DAY AND TAPERING
OFF THU NIGHT INTO FRI MORNING WITH A SFC RIDGE BUILDING INTO TX
ON FRIDAY. RIGHT NOW THERE IS NO MAJOR CONCERN OVER PRECIP TYPE
WHICH IS RAIN. GFS/NAM MODEL SOUNDINGS FROM KCLL...KUTS TO KLFK
GENERALLY SUPPORT RAIN ALTHOUGH FROM 12Z TO 18Z THU...SHOULD
STRONG ENOUGH LIFT AND EVAPORATIVE COOLING TAKE PLACE...ONE COULD
MAKE THE CASE FOR A RAIN/SLEET/SNOW MIX FOR THESE AREAS. RIGHT
NOW CONFIDENCE IS HIGHER IN THE ALL RAIN SCENARIO BUT WILL HAVE
TO KEEP AN EYE ON MODEL SOUNDING DATA FOR THE POSSIBILITY OF MIXED
PRECIP (LOWER CONFIDENCE).

THE DETAILS IN THE EXTENDED FORECAST ARE NOT QUITE COMING
TOGETHER YET. FRI INTO SAT LOOK DRY FOR SE TX AND PERHAPS HAVE
SOME SUNSHINE FOR ONCE. GFS/ECMWF 12Z SOLUTIONS DEVELOP A BROAD
TOUGH OVER THE ROCKIES AND PLAINS SO WILL GO WITH 20 POPS SUN/MON
UNTIL THESE DETAILS GET WORKED OUT. TEMP FORECAST WILL BE FAIRLY
CLOSE TO THE GFS AT THIS POINT FOR THE EXTENDED WHICH WILL BE
ABOUT 5 DEGREES BELOW NORMAL.

39

&&

.MARINE...
A STRONG COLD FRONT WILL CROSS THE BAYS AROUND 00Z AND THE REMAINING
GULF WATERS BETWEEN 01-03Z. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT THIS EVENING...AND A FEW OF THE STORMS WILL
CONTAIN STRONG GUSTY WINDS. MARINER SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING CONDITIONS AND AN ABRUPT WIND SHIFT THIS EVENING. NORTHWEST
WINDS WILL INCREASE IN THE WAKE OF THE FRONT. A SMALL CRAFT ADVISORY
WILL BE IN EFFECT THROUGH 12Z TUESDAY AND WILL LIKELY BE EXTENDED
THROUGH TUESDAY MORNING. WINDS COULD GUST TO GALE FORCE OVERNIGHT
ESPECIALLY OFFSHORE. THE NEXT SYSTEM WILL APPROACH QUICKLY AND
WINDS WILL BECOME EAST IN RESPONSE TO DEVELOPING LOW PRESSURE.
MODELS ARE IN VERY GOOD AGREEMENT WITH ANOTHER DEVELOPING AREA OF
LOW PRESSURE NEAR THE COAST. SCEC WILL PROBABLY DEVELOP WEDNESDAY
NIGHT WITH ADVISORY CONDITIONS ON THURSDAY. STRONG OFFSHORE WINDS ARE
EXPECTED FRIDAY IN THE WAKE OF THURSDAYS SYSTEM. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      34  46  32  48  34 /  40  10  10  20  50
HOUSTON (IAH)              38  48  33  48  35 /  90  10  10  10  50
GALVESTON (GLS)            41  48  38  48  42 /  90  10  10  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST TUESDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...43
Hazardous weather outlook, Feb 8, 3:20 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CST MON FEB 8 2010

TXZ163-164-176>179-195>200-210>214-226-227-235>238-092130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
320 PM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
PUSH ACROSS SOUTHEAST TEXAS THIS AFTERNOON AND EARLY THIS EVENING
AHEAD OF A SOUTHWARD MOVING COLD FRONT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THERE COULD BE A FEW ISOLATED
STRONG TO MARGINALLY SEVERE STORMS. THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COASTAL LOW PRESSURE SYSTEM MAY DEVELOP THURSDAY INTO
FRIDAY IN THE NORTHWEST GULF OF MEXICO. RAIN SHOULD SPREAD OVER
ALL OF SOUTHEAST TEXAS BUT REMAIN AT MODERATE LEVELS. COASTAL
FLOODING MAY BECOME AN ISSUE ALONG THE COASTS OF GALVESTON AND
BRAZORIA COUNTIES BUT CONFIDENCE IN THIS IS LOW AT THIS TIME.
CONTINUE TO MONITOR FORECASTS FOR MORE INFORMATION AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ330-335-350-355-370-375-092130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
320 PM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS IS EXPECTED TO PUSH
INTO THE COASTAL WATERS EARLY THIS EVENING AHEAD OF A SOUTHWARD
MOVING COLD FRONT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THERE COULD BE A FEW ISOLATED STRONG TO MARGINALLY
SEVERE STORMS. WINDS WILL SHIFT TO THE NORTH AT 20 TO 30 KNOTS
BEHIND THE FRONT WITH GUSTS TO GALE FORCE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COASTAL LOW PRESSURE SYSTEM MAY DEVELOP THURSDAY INTO
FRIDAY. THIS LOW PRESSURE SYSTEM COULD BE STRONG ENOUGH FOR
ADVISORIES AND POSSIBLE COASTAL FLOODING BUT FORECAST CONFIDENCE
IS STILL SOMEWHAT LOW. CONTINUE TO MONITOR FORECASTS FOR MORE
INFORMATION AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 8, 2:20 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
220 PM CST MON FEB 8 2010

TXZ195>197-082115-
BRAZOS-BURLESON-WASHINGTON-
220 PM CST MON FEB 8 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF CALDWELL...MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WELLBORN...
WASHINGTON...MILLICAN...INDEPENDENCE...WIXON VALLEY...SNOOK...COLLEGE
STATION...CALDWELL AND BRYAN.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3083 9629 3026 9613 3025 9671 3030 9666
      3032 9670 3033 9675 3040 9679 3042 9684
      3044 9685
TIME...MOT...LOC 2019Z 249DEG 23KT 3037 9675

The radar

The Ft Hood radar (KGRK), 111 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
February 8, 3:56 PM CST
Where
Washington County, 1.42 mi WSW of Brenham
Measured
1.25 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.166, -96.423

Quarter to half dollar size hail was observed on the west side of Brenham near the intersection of Highway 290 and Highway 36.

Hail, Harris

When
February 8, 6:15 PM CST
Where
Harris County, 0.9 mi SSE of Englewood
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.769, -95.343

Nickel to quarter size hail was observed neat the intersection of Interstate 10 and U.S. Highway 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205245, 205246.